1 in 4 teenagers knows someone who has abused over-the-counter (OTC) cough medicine to get high.

Studies show that roughly 1 in 4 teenagers knows someone who has abused OTC cough medicine to get high. Since OTC cough medicines are more readily available and more affordable than prescription or illicit drugs, teens may believe they are less dangerous.

While millions of Americans rely on OTC cough medicines containing the cough suppressant ingredient dextromethorphan (DXM) for cough relief, some teens ignore labeling instructions and intentionally take large amounts of DXM – sometimes more than 25x the recommended dosage – to get high. This means some teens ingest multiple packages or bottles of OTC cough medicines.


Learn the side effects and warning signs to make sure OTC cough medicine abuse does not go unnoticed in your home. Side effects from DXM abuse include:

  • Nausea and vomiting

  • Stomach pain

  • Confusion

  • Dizziness

  • Double or blurred vision

  • Slurred speech

  • Impaired physical coordination

  • Rapid heart beat

  • Drowsiness

  • Numbness of fingers and toes

  • Disorientation

SOURCE: Stop Medicine Abuse

American Baptist Logo Img.png